Michigan, 2012Damaging Winds in Michigan, June 19, 2012
June 19, 2012 · NWS MQT · 2 events in 1 county or zone
Severe thunderstorms caused damaging wind over portions of Menominee County on the morning of the 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms caused damaging wind over portions of Menominee County on the morning of the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 19, 5:40 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 19, 5:40 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
740 AM EDT TUE JUN 19 2012
.SYNOPSIS...
ISSUED AT 521 AM EDT TUE JUN 19 2012
WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL TROUGH OVER
THE NW CONUS AND A RIDGE OVER THE CNTRL MS VALLEY RESULTING IN WSW
FLOW FROM THE NRN PLAINS INTO THE NRN GREAT LAKES. EXPECT THE
PATTERN TO AMPLIFY AS A SHORTWAVE TROUGH OFF THE PAC NW DIGS TO THE
SE AND A SHRTWV OVER MT LIFTS INTO CANADA. AT THE SFC...LOW PRES WAS
LOCATED OVER N CNTRL NEB WITH A WARM FRONT EXTENDING INTO SRN MN. AN
MCS FROM NE SOUTH DAKOTA INTO SRN MN AND FAR WRN WI WAS FUELED BY A
40-50 KT LLJ PROVIDING PLENTIFUL MOISTURE INFLOW INTO THE 850 MB
FRONTAL ZONE. WITH LEFTOVER LOW LEVEL MOISTURE...LIGHT WINDS AND
DRYING MID LEVELS...AREA OF FOG HAVE DEVELOPED OVER MUCH OF THE
CWA...EXCEPT WHERE MORE DOWNSLOPE FLOW PREVAILED NEAR LAKE SUPERIOR.
&&
.SHORT TERM...(TODAY)
ISSUED AT 521 AM EDT TUE JUN 19 2012
TODAY...THE FOG WILL DIMINISH THIS MORNING AS HIGHER CLOUDS MOVE IN
AND AS DAYTIME HEATING BEGINS. SATELLITE AND RADAR TRENDS ALONG WITH
850 MB MOISTURE TRANSPORT PROGS SUGGEST THAT THE STRONGEST
CONVECTION SHOULD SLIDE MAINLY TO THE EAST INTO CNTRL AND NRN WI.
HOWEVER...AS THE WARM FRONT GRADUALLY LIFTS TO THE NORTH...SOME SHRA
AND ISOLD TSRA MAY ALSO SPREAD INTO W AND SOUTHERN PORTIONS OF UPPER
MI. A FEW SHRA/TSRA MAY ALSO BE POSSIBLE OVER THE NORTH AND EAST BY
LATE MORNING AND THIS AFTERNOON GIVEN THE NORTHWARD MOVEMENT
OF THE SFC-850 MB FRONT. MUCAPE VALUES IN THE 1K-2K J/KG RANGE COULD
SUPPORT SOME STRONGER TSRA WITH SMALL HAIL IF THE CONVECTION AS THE
CONVECTION OVER WI WEAKENS AND GREATER MOISTURE TRANSPORT OCCURS
INTO UPPER MI. INCREASING CLOUDS WILL KEEP TEMPS FROM CLIMBING AS
FAST THIS MORNING INTO EARLY AFTERNOON...BUT SUNSHINE THROUGH
THINNING CLOUDS FROM S TO N BY MID TO LATE AFTERNOON SHOULD ALLOW
INLAND TEMPS TO CLIMB INTO THE MID 80S. THE BEST CHANCE FOR ANY
SEVERE WEATHER WOULD BE OVER THE WEST BY LATE THIS AFTERNOON OR
EARLY EVENING AS CONVECTION DEVELOPING OVER MN OR NRN WI DURING
PERIOD OF PEAK HEATING/INSTABILITY SPREADS INTO THE AREA. 0-6KM BULK
SHEAR TO 50 KT WOULD SUPPORT ORGANIZED CONVECTION WITH CONDITIONAL
THREAT FOR DAMAGING WINDS OR LARGE HAIL AND POSSIBLY A TORNADO.
TONIGHT...WITH THE WARM FRONT LIFTING TO THE NORTH AND WEST OF THE
AREA...CAPPING WILL LIMIT SHRA/TSRA CHANCES OVER MOST OF THE CWA.
THE BEST CHANCE FOR PCPN WILL BE OVER WRN LAKE SUPERIOR AND THE
ADJOINING PORTIONS OF THE CWA WHICH WILL BE IN CLOSEST PROXIMITY TO
THE 850 MB FRONT AND FORCING FROM ANY WEAK SHORTWAVES LIFTING NE
FROM THE PLAINS. TEMPS WILL AGAIN REMAIN WELL ABOVE NORMAL...WITH
MIN READINGS IN THE MID AND UPPER 60S.
.LONG TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 502 AM EDT TUE JUN 19 2012
WEDNESDAY THROUGH WEDNESDAY NIGHT...
EXPECT INCREASED SW FLOW WEDNESDAY...AS THE 500MB LOW NEARS FROM
LAKE WINNIPEG. THE SFC LOW SHOULD BE OVER MN/S ONTARIO/W LAKE
SUPERIOR BY DAYBREAK WEDNESDAY. THERE REMAINS SIGNIFICANT
DIFFERENCES ON THE TRACK OF THIS LOW WEDNESDAY INTO WEDNESDAY
NIGHT...WITH THE NAM/GFS/SREF HOLDING ONTO A MORE NORTHERN SOLUTION
AND THE ECMWF/CANADIAN HOVERING JUST NORTH OF LAKE SUPERIOR BY 00Z
THURSDAY. THE 00Z RUNS HAVE COME INTO SLIGHTLY BETTER
AGREEMENT...WITH THE 06Z NAM NOW BEING THE NORTHERN OUTLIER.
PRECIPITATION AMOUNTS VARY FROM AROUND A TENTH OF AN INCH OR LESS
/ECMWF WITH MUCH OF THE ENERGY SLIDING INTO CANADA/...TO A HALF IN
INCH TO AROUND AN INCH /GFS WITH A MORE DISTINCT TROUGH/. WILL HOLD
OFF ON ANY GREAT ASSUMPTIONS YET...ALTHOUGH MODERATE TO HEAVY RAIN
WILL BE POSSIBLE SOMEWHERE ALONG THE COLD FRONT. WHILE INITIALLY
ABOUT 3HRS SLOWER THAN THE GFS...THE FRONT LOOKS TO SPEED UP OFF THE
ECMWF...SO THAT THEY ARE CONSISTENT WITH THE FEATURE BEING E OF
UPPER MI BY 12Z THURSDAY. A FEW STRONG STORMS WILL REMAIN
POSSIBLE...MAINLY CENTRAL AND E...WITH MLCAPE VALUES OVER 1K
J/KG...MLLAPSE RATES 6-8C/CM /HIGHEST SOUTH CENTRAL BY EARLY
AFTERNOON/.
THURSDAY THROUGH FRIDAY...
THE 500MB LOW WILL EJECT NE AND RESIDE OVER N ONTARIO/HUDSON BAY BY
THURSDAY MORNING. THE ROTATING LOW TO OUR NORTH WILL KEEP A TROUGH
ACROSS THE UPPER GREAT LAKES THURSDAY THROUGH THURSDAY NIGHT...AS
HIGH PRESSURE BUILDS IN AT THE SFC. CONTINUED THE TREND OF LOWERING
DEW POINTS FOR THURSDAY. MIXED DEW POINTS IN THE 30S /POSSIBLY UP TO
800MB/ COULD SPELL RH VALUES NEAR 20 TO 30 PERCENT. HIGHS WILL BE IN
THE 70S...WITH W-NW WINDS GUSTING NEAR 20KTS OR GREATER OVER MUCH OF
THE AREA WITH THE HIGHEST MOSTLY LIKELY ACROSS THE KEWEENAW
PENINSULA. THE COOLEST AIR AT 850MB WILL BE FROM 00-18Z
FRIDAY...TRANSLATING TO HIGHS IN THE 70S ONCE AGAIN...COOLEST NEAR
THE GREAT LAKES AS AFTERNOON LAKE BREEZES SLIDE IN.
SATURDAY THROUGH MONDAY...
THE SIZABLE RIDGE OVER THE INTERIOR WEST WILL BRIEFLY PUSH A RIDGE
THROUGH UPPER MI THROUGH SATURDAY...BEFORE ANOTHER TROUGH ROTATES IN
FROM THE HUDSON BAY LOW SATURDAY NIGHT THROUGH SUNDAY. NW FLOW WILL
REMAIN AT 500MB THROUGH MONDAY.
WITH LIGHT WINDS OVERHEAD...LAKE BREEZES SHOULD BE THE BE THE RULE
AGAIN SATURDAY AFTERNOON. THE NEXT CHANCE OF
PRECIPITATION...ALTHOUGH MAINLY OVER N/C WI...WILL BE
SATURDAY...ASSISTED BY AN UPPER LVL WAVE AS UPPER MI BECOMES STUCK
BETWEEN THE SFC LOW OVER SD/NE AND ANOTHER OVER ONTARIO.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 739 AM EDT TUE JUN 19 2012
EXPECT A WARM FNT MOVING S-N THROUGH THE AREA TO BRING SOME SCT
-SHRA BUT CONDITIONS SHOULD BE VFR. THE ONE EXCEPTION MAY BE AT CMX
WITH UPSLOPE ESE WIND AHEAD OF THE SFC WARM FNT. INCLUDED JUST A
MENTION OF SCT LO CLDS ATTM TO ACCOUNT FOR THIS POTENTIAL. ONCE THE
WARM FNT SHIFTS TO THE N OF UPR MI TNGT...EXPECT A RETURN OF DRY
WX/VFR CONDITIONS AND SOME LLWS UNDER STRENGTHENING SW LLJ AT
SAW/CMX...WHICH WL BE LESS EXPOSED TO THE SSW FLOW THAN IWD. &&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 502 AM EDT TUE JUN 19 2012
A TROUGH OF LOW PRESSURE EXTENDING FROM W CENTRAL QUEBEC...THROUGH
LS...TO SD WILL NOT MOVE MUCH. THE SD LOW WILL PUSH ACROSS W LS AND
MN THIS EVENING...BEFORE MAKING IT TO N CENTRAL ONTARIO WEDNESDAY
EVENING...WHILE DRAGGING A TROUGH/COLD FRONT ACROSS THE UPPER GREAT
LAKES WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. HIGH PRESSURE WILL
THEN BUILD ACROSS THE UPPER GREAT LAKES THURSDAY THROUGH
FRIDAY...PUTTING AN END TO ANY LINGERING FOG ACROSS E LS. EXPECT THE
HIGH TO SLIDE TO THE LOWER GREAT LAKES FRIDAY NIGHT INTO
SATURDAY...WITH AN ADDITIONAL HIGH SLIDING INTO THE AREA FROM S
CENTRAL CANADA.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...JLB
SHORT TERM...JLB
LONG TERM...KF
AVIATION...JLB
MARINE...KF
Hazardous weather outlook, Jun 19, 3:05 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
505 AM EDT TUE JUN 19 2012
MIZ001>007-009>014-084-085-200915-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
505 AM EDT TUE JUN 19 2012 /405 AM CDT TUE JUN 19 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER THE WEST HALF OF UPPER MICHIGAN TODAY
AND TONIGHT...AND ACROSS THE ENTIRE AREA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH WEDNESDAY
NIGHT...WITH PERIODS OF THUNDERSTORMS AGAIN THURSDAY NIGHT THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF LARGE HAIL OR DAMAGING WINDS WOULD BE GREATLY
APPRECIATED.
LSZ162-240>251-263>267-200915-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
505 AM EDT TUE JUN 19 2012 /405 AM CDT TUE JUN 19 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY NIGHT...AND
AGAIN FRIDAY NIGHT THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF LARGE HAIL OR WINDS OVER 35 KNOTS WOULD BE GREATLY
APPRECIATED.
LMZ221-248-250-200915-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
505 AM EDT TUE JUN 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MID MORNING
THURSDAY...AND AGAIN FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
KF
Thunderstorm Wind, Menominee
- When
- June 19, 7:21 AM CST to 7:24 AM CST
- Where
- Menominee County, Wallace
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.330, -87.620
Small branches were knocked down by strong thunderstorm winds in Wallace.
Thunderstorm Wind, Menominee
- When
- June 19, 7:40 AM CST to 7:43 AM CST
- Where
- Menominee County, 0.87 mi S of Cedar River
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 45.407, -87.370
Two large trees were knocked down on road G12 one mile southwest of Cedar River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Wisconsin, June 19 to 23, 2012$21 million · 1 in hail · 5 events
- Rip Current in Michigan, June 19, 20121 death · 1 event
- Heat in Arizona, June 19, 20121 death · 1 event
- Hail and Damaging Winds in Minnesota, June 19, 2012$2.4 million · 1.5 in hail · 44 events
- Hail and Damaging Winds in Wisconsin, June 19, 2012$103,000 · 1.5 in hail · 13 events
- Drought in Arkansas, June 19 to 30, 201244 events
- Drought in Kansas, June 19 to 30, 201216 events
- Drought in Illinois, June 19 to 30, 201215 events
- Drought in Missouri, June 19 to 30, 201213 events
- Marine Thunderstorm Winds in Lake Superior, June 19 to 20, 201268 kt wind · 13 events
- Hail and Damaging Winds in Minnesota, June 19, 2012$2,000 · 2.75 in hail · 12 events
- Drought in Arkansas, June 19 to 30, 20129 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395829, 395831.